Pennsylvania, 2006

Flash Flood in Pennsylvania, July 21 to 22, 2006

July 21 to 22, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rains caused flash flooding north of Austin. Portions of Route 872 were washed away due to flooding ersosion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rains caused flash flooding north of Austin. Portions of Route 872 were washed away due to flooding ersosion. Several trees also fell down due to the moving water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 8:51 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 21, 8:51 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT FRI JUL 21 2006

.SHORT TERM /THROUGH SATURDAY/...

A RATHER CONVECTIVELY ACTIVE EVENING WITH SEVERAL AREAS OF TRAINING
HVY SHRA/TSRA PRODUCING IN EXCESS OF 2 INCHES OF RAIN WITHIN A FEW
HOURS.

TWO AREAS OF GREATEST IMPACT WERE NOTED FROM THE CENTRAL SUSQ
VALLEY...ESE INTO KPHI/S NW ZONES...WITH THE OTHER BEING ACROSS THE
NRN PENN MTNS NEAR ROUTE 6.....WHERE A FLASH FLOOD WARNING IS
CURRENTLY BEING ISSUED FOR POTTER COUNTY WHERE RAINFALL AMOUNTS OF
ABOUT 2 INCHES HAVE OCCURRED SINCE 8 PM /00Z/. ISENTROPIC ANALYSIS
VIA THE 40 KM GFS NICELY DEPICTS THE TWO AREAS OF STRONGER ASCENT
CENTERED  ALONG THE 305K THETA SFC AND MAXIMIZED BETWEEN 01-07Z.
AFTERWARD...I EXPECT TO SEE A 6-8 HOUR PERIOD WHEN PRECIP COVERAGE
AND RATES SHOULD TAIL OFF AS THE INITIAL MCS ACROSS THE CENTRAL OHIO
VALLEY HEADS EAST AND WEAKENS...WITH ISENT FLOW ALSO WEAKENING
ACROSS MUCH OF OUR CWA. THE SECOND MCS IS THE FEATURE THAT SHORT
TERM MODELS ARE LATCHING ONTO AS BEING FORMED THIS EVENING VIA THE
STRENGTHENING OF SOUTHERLY LLVL JET AND COUPLING/DUAL JET STRUCTURE
ALOFT.

OPERATIONAL NAM/GFS HAVE CONVERGED WITH THE AXIS OF HEAVIEST RAIN
SATURDAY....AND ARE NOW WITHIN ABOUT 100 KM OF EACH OTHER. THE MEAN
HVY QPF AXIS OF 1 TO 2 INCHES /VIA THE COMBINATION OF TRAINING TSRA
AND FRONTOGENETIC FORCING ON EITHER SIDE OF A STATIONARY FRONT/ WILL
EXTEND FROM NEAR KPBZ...TO KUNV AND KAVP THROUGH SATURDAY
AFTERNOON.

A STRONG...35-45 KT SOUTHWESTERLY LLVL WIND MAX DRIVES NE ACROSS
CENTRAL PENN AND THE ADJACENT SUSQ VALLEY DURING THE TIME OF MAX
HEATING/INSTABILITY SATURDAY. THIS WILL LEAD TO A SIGNIFICANT THREAT
FOR SEVERE WEATHER ACROSS PRIMARILY THE SE THIRD OF THE CWA...WITH A
STRONG DEPENDENCE ON WHETHER WE SEE ENOUGH BREAKS IN THE CLOUD DECK
TO CAUSE SIGNIFICANT SFC BASED INSTABILITY OF GREATER THAN 1200
J/KG. SEE MORE DETAILS ON THIS IN THE LONG TERM SECTION OF THE PREV
DISCUSSION BELOW.

&&

.PREV DISCUSSION...
 /ISSUED 325 PM EDT FRI JUL 21 2006/

SHORT TERM /THROUGH FRIDAY NIGHT/...

THE OVERNIGHT WILL ONCE AGAIN SEE LIGHT WINDS...BIG DEWPOINTS AND
THE CHANCE OF SCATTERED SHOWERS OR A STORM. OVERALL THE WEAK
BOUNDARY DRAPED THRU THE REGION SHOULD NOT BE A SIGNIFICANT WEATHER
MAKER UNTIL LATER TOMORROW WHEN A WAVE OF LOW PRESSURE MOVE ALONG IT
AND PASSES OVER THE REGION.

LONG TERM /SATURDAY THROUGH FRIDAY/...

QUITE A DIFFICULT FORECAST FOR SATURDAY INTO SAT NIGHT...CONCERNING
HEAVY RAINFALL AMOUNTS..AND THEIR DISTRIBUTION ACROSS THE REGION.
HOWEVER...CONFIDENCE IS HIGH ON WIDESPREAD MODERATE RAINFALL OF
AROUND ONE INCH OCCURRING.

THE NUMEROUS FACTORS INVOLVED...

QUASI STATIONARY SFC FRONT SNAKING ACROSS NRN PEN THIS AFTERNOON
WONT BE MOVING MUCH /MAINLY RE-ORIENTING ITSELF TO A NE/SW AXIS/
OVER THE NEXT 24 HOURS AS THE 500 HPA FLOW BACKS FROM WESTERLY LATE
TODAY...TO SOUTHWEST BY SAT AFTERNOON IN RESPONSE TO A STRONG
SHORTWAVE TRACKING EAST FROM THE MID MISS VALLEY. THE UPPER JET CORE
AHEAD OF THIS SHORTWAVE /VIA THE 40 KM NAM/ STRENGTHENS FROM ABOUT
80 KTS LATE TODAY...TO NEARLY 110KT ACROSS THE PENINSULA OF SW
ONTARIO SAT MORNING. CORRESPONDING UPPER DIVERGENCE...WITHIN THE
RIGHT ENTRANCE REGION OF THIS JET...INCREASES IN MAGNITUDE AND AREAL
EXTENT WHILE ADVECTING NE ACROSS CENTRAL AND NRN PENN DURING THE
DAY SATURDAY.

PAINTED A GENERAL 1-2 INCHES OF QPF INTO OUR WEB GRIDS FOR SATURDAY
INTO SAT EVENING...WITH THE GREATEST AMOUNTS ACROSS THE CENTRAL AND
SE ZONES...WHERE TRAINING CONVECTIVE CELLS OR SEVERAL TSRA CLUSTERS
ARE POSSIBLE. HERE...SHORT TERM ENSEMBLES AND PRECIP PLUME DIAGRAMS
INCORPORATE THE BEST AGREEMENT ON THE LOCATION OF HIGHEST PWAT OF
NEAR 50 MM...AND THE NOSE OF A HIGHLY ANOMALOUS 3-4 STANDARD
DEVIATION /40 KT/ SOUTHERLY LLVL JET. GFS HEAVY QPF BULLSEYE OF
AROUND 3 INCHES IS THE FURTHER NORTH /CENTERED ACROSS THE PENN NW
MTNS/...WHILE THE NAM IS ODDLY ABOUT 150 KM TO THE SE. OUR FCST
VALUES ARE STILL ABOUT 75 PERCENT ON THE HIGH SIDE OF SREF PLUME
MEAN QPF OF 0.75 TO 1.5 INCHES FROM KUNV TO KMDT...BUT A TAD ON THE
LOW SIDE ACROSS THE NW MTNS...WHERE SEVERAL EXTREME MEMBERS OF 6-7
INCHES SKEW THE MEAN QPF.

ISSUED A FLASH FLOOD WATCH FOR THE SE TWO THIRDS OF THE CWA SATURDAY
AFTERNOON AND NIGHT BASED ON THE ABOVE FACTORS. SHOULD THE GFS
BECOME THE MORE CONSISTENT MODEL...THE WATCH WOULD HAVE TO BE
ADJUSTED NW.

ANOTHER INTERESTING...AND POSSIBLY MORE IMPORTANT FACTO THAN THE
POTENTIAL HEAVY RAIN...IS THE CHC FOR A SIGNIFICANT SEVERE WEATHER
EPISODE SAT AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN PENN
AS THE FORCING/SHEAR OF THIS LLVL JET WORKS ON POTENTIALLY MDT TO
HIGH INSTABILITY. OPERATIONAL GFS AND NAM BOTH INDICATE A BULLSEYE
OF EHI BETWEEN 3-4 /WHICH CORRELATES WELL WITH SIGNIF TORNADO
OUTBREAKS/ MOVING NE FROM NEAR THE LAUREL HIGHLANDS...EITHER EAST OR
NORTHEAST ACROSS THE CENTRAL RIDGE/VALLEY REGION OR LOWER SUSQ
VALLEY. THE CURIOUS ASPECT OF THIS SEVERE WEATHER TAG...MOVING NE
ALONG THE STALLED LLVL FRONTAL BOUNDARY/IS THE FACT THAT IT LIKELY
ORIGINATES FROM THE LEFTOVER MESOSCALE CIRCULATION FROM THE CURRENT
MCS BLOSSOMING ACROSS SOUTHERN ILLINOIS. A VERY SIMILAR FEATURE WAS
RESPONSIBLE FOR ONE OF OUR BIGGEST SEVERE WEATHER EVENTS OF THE PAST
DECADE ON 7/21/03...WHEN THE KINZUA VIADUCT WAS DESTROYED AND A FEW
F2 PLUS TORNADOES HIT NRN PENN AND SRN NEW YORK. THIS IS A WORST
CASE TYPE OF SCENARIO WITH THIS EVENT...BUT CERTAINLY NOT OUT OF THE
ENVELOP OF POSSIBILITIES. SREF MODEL SUITE IN CONTRAST...WATERS DOWN
THIS SAME FEATURE...AND KEEPS HIGHEST LLVL SHEAR MAINLY TO THE SE OF
THE LWR SUSQ VALLEY. SPC DAY 2 SLIGHT RISK OUTLOOK ACROSS THE LOWER
SUSQ VALLEY...SEEMS TO BE A BLEND OF BOTH AT THE PRESENT TIME.

IMPROVING CONDITIONS SUNDAY AND MONDAY AS THIS WAVE MOVES OFF THE
NEW ENGLAND COAST. TEMPS AND DEWPOINTS WILL DIP TO QUITE COMFORTABLE
LEVELS FOR MID SUMMER /AFTERNOON HIGHS IN THE UPPER 70S NORTH...TO
MID 80S SE/. NEXT CHC /THOUGH QUITE LOW/ FOR PULSE TYPE SHOWERS AND
TSRA WILL ARRIVE WED AND THURSDAY AS THE UPPER FLOW BACKS TO THE
SOUTHWEST AND WEAKENS. DAYTIME TEMPS WILL WARM TO NEAR OR SLIGHTLY
ABOVE NORMAL DURING THAT PERIOD.

AVIATION...

HAZE PROBLEMS HAVE FINALLY LIFTED TO A VFR AFTERNOON. SOME ISOLATED
CONVECTION IS FIRING IN THE HUMID SUMMER AIRMASS...BUT WILL BE VERY
HIT AND MISS THROUGH EVENING. THE BEST CHANCE OF A TERMINAL BEING
AFFECTED SEEMS LIKE IT WILL BE FROM ABOUT AOO SOUTH AND WESTWARD.

EXPECT VISIBILITY TO DETERIORATE ONCE AGAIN OVERNIGHT AS HUMID
STAGNANT AIRMASS STAYS IN PLACE WITH ONLY VERY LIGHT WIND FLOW.
STILL A CHANCE OF AN ISOLATED SHOWER OR THUNDERSTORM.

THE REAL ACTION SHUD MOVE IN SATURDAY AS WAVE OF LOW PRESSURE
APPROACHES AND MOVES THROUGH FROM THE MID WEST. MODELS AT 12Z HAVE
ONCE AGAIN FLIP FLOPPED WITH GFS TAKING THE LOW UP THRU CENTRAL PA
WHILE THE NAM TAKES IT MORE OVER SOUTHEASTERN AREAS. THE EXACT TRACK
IS IMPORTANT AS ALONG AND WEST OF THE LOW TRACK THERE WILL LIKELY BE
A MORE SOLID LOW CLOUD SHIELD WITH IFR CEILINGS AND VISIBILITIES. IN
THE WARM SECTOR MORE CONVECTION WILL DOMINATE SO AFTER A LOW START
TO THE DAY...THINGS WILL BURN OFF AND MAKE SCATTERED STRONG
CONVECTION A THREAT LATER IN THE DAY.

THE SYSTEM SHOULD MOVE THROUGH QUICKLY SATURDAY NIGHT AND EARLY
SUNDAY WITH IMPROVING CONDITIONS SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ012-018-019-024>028-033>036-041-042-
045-046-049>053-056>059-063>066 FROM 3 PM SATURDAY TO 5 AM
SUNDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jul 21, 1:50 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT FRI JUL 21 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-221900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
250 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY PRODUCE
HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH IS POSTED FOR MUCH OF CENTRAL PENNSYLVANIA FOR
SATURDAY AFTERNOON AND EVENING.

A STORM SYSTEM WILL MOVE OUT OF THE MIDWEST AND PASS THROUGH THE
STATE SATURDAY AFTERNOON AND EVENING. THIS STORM WILL PRODUCE
BETWEEN 1 AND 2.5 INCHES OF RAIN ACROSS MOST OF THE REGION. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE...WHICH COULD CAUSE FLOODING...MAINLY
ALONG THE CREEKS AND STREAMS.

ALSO...THERE IS A THREAT OF SEVERE THUNDERSTORMS OVER THE LOWER
SUSQUEHANNA VALLEY SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Special weather statement, Jul 21, 7:06 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT FRI JUL 21 2006

PAZ026-036-056-057-059-063-065-066-220130-
CUMBERLAND-DAUPHIN-FRANKLIN-HUNTINGDON-LANCASTER-LEBANON-PERRY-YORK-
806 PM EDT FRI JUL 21 2006

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
CUMBERLAND...DAUPHIN...FRANKLIN...HUNTINGDON...LANCASTER...LEBANON...
PERRY AND YORK THROUGH 930 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS ACROSS SOUTHERN HUNTINGDON COUNTY AND
NORTHERN FRANKLIN COUNTY...NEAR ORBISONIA AND DOYLESBURG. OTHER
ISOLATED STRONG STORMS WERE FORMING NEAR LYKENS IN NORTHERN DAUPHIN
COUNTY...AND ALSO AROUND TERRE HILL IN NORTHEAST LANCASTER COUNTY.
THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 TO 15 MPH

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
July 21, 10:40 PM EST to July 22, 1:00 AM EST
Where
Potter County, 4 mi N of Austin
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5527108.